Alert archive / Michigan / Gale Warnings in 2018
Gale Warning 8, NWS Detroit, MI
NWS Detroit, MI issued this gale warning at Jan 23, 2018, 9:45 AM EST. It took effect at Jan 23, 2018, 2:00 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2018, 9:45 AM EST (14:45 UTC)
- In effect from
- Jan 23, 2018, 2:00 PM EST
- Expired
- Jan 23, 2018, 10:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
The text
As transmitted.
703 WHUS73 KDTX 231445 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 945 AM EST TUE JAN 23 2018 ...BRIEF NORTHWEST GALES THIS EVENING... .LOW PRESSURE CENTERED OVER CENTRAL LAKE HURON THIS MORNING WILL LIFT NORTHEAST INTO ONTARIO DURING THE DAYLIGHT PERIOD. MODERATE NORTHERLY WINDS CURRENTLY RESIDING NORTH OF THIS LOW OVER THE NORTH HALF OF LAKE HURON WILL EXPAND ACROSS THE ENTIRE LAKE HURON BASIN AS THE LOW EXITS. THIS WILL BE ACCOMPANIED BY COLDER AIR, WHICH WILL LEAD TO A BRIEF PERIOD OF GUSTS TO GALES LATE THIS AFTERNOON THROUGH EARLY TONIGHT. WINDS AND GUSTS WILL DECREASE WEDNESDAY AS WEAK HIGH PRESSURE LIFTS ACROSS THE REGION. RELATIVELY LIGHT WINDS WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. ANOTHER INCREASE IN WINDS WILL COME FOR THE WEEKEND. LHZ362-363-240300- /O.NEW.KDTX.GL.W.0008.180123T1900Z-180124T0300Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 945 AM EST TUE JAN 23 2018 ...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE WARNING WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM EST THIS EVENING. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 28 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 37 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 4 PM EST TUESDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 PM EST TUESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JVC
2 follow-up statements
098 WHUS73 KDTX 232046 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 346 PM EST TUE JAN 23 2018 ...MARGINAL GALES THIS EVENING... .LOW PRESSURE CENTERED OVER CENTRAL LAKE HURON THIS MORNING WILL LIFT NORTHEAST INTO ONTARIO DURING THE DAYLIGHT PERIOD. MODERATE NORTHERLY WINDS CURRENTLY RESIDING NORTH OF THIS LOW OVER THE NORTH HALF OF LAKE HURON WILL EXPAND ACROSS THE ENTIRE LAKE HURON BASIN AS THE LOW EXITS. THIS WILL BE ACCOMPANIED BY COLDER AIR, WHICH MAY LEAD TO A BRIEF PERIOD OF GUSTS TO NEAR GALES LATE THIS AFTERNOON THROUGH EARLY TONIGHT. WINDS AND GUSTS WILL DECREASE WEDNESDAY AS WEAK HIGH PRESSURE LIFTS ACROSS THE REGION. RELATIVELY LIGHT WINDS WILL REMAIN IN PLACE THROUGH THE END OF THE WEEK. ANOTHER INCREASE IN WINDS WILL COME FOR THE WEEKEND. LHZ362-363-240300- /O.CON.KDTX.GL.W.0008.000000T0000Z-180124T0300Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 346 PM EST TUE JAN 23 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 27 KNOTS FROM THE NORTHWEST WITH GUSTS UP TO 37 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EST TUESDAY WITH THE LARGEST WAVES EXPECTED AROUND 8 PM EST TUESDAY. REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JVC
573 WHUS73 KDTX 240251 MWWDTX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 951 PM EST TUE JAN 23 2018 ...GALES HAVE DIMISHED... .HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST, LEADING TO DECREASING WINDS AND WAVES TONIGHT INTO WEDNESDAY. LHZ362-363-240400- /O.EXP.KDTX.GL.W.0008.000000T0000Z-180124T0300Z/ LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- 951 PM EST TUE JAN 23 2018 ...GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING... THE GALE WARNING WILL EXPIRE AT 10 PM EST THIS EVENING. * WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED WINDS UP TO 26 KNOTS FROM THE NORTH WITH GUSTS UP TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. * TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 9 PM EST TUESDAY WITH THE LARGEST WAVES EXPECTED AROUND 9 PM EST TUESDAY. $$ SC
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 23, 6:51 AM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 23, 6:51 AM EST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 651 AM EST Tue Jan 23 2018 .AVIATION... Brief low level drying under pre-frontal southwest flow will be short-lived this morning, as deeper moisture aggressively pivots back in. This will bring renewed MVFR stratus in periodic light showers. Current temperature trends would favor any precipitation falling as rain this morning. Cold frontal passage this afternoon will bring a greater potential for rain to potential mix with snow, particularly at MBS. Limited potential for accumulation given expected temperatures, but upwards of an inch will be possible at MBS. Winds turn gusty this afternoon with the frontal passage, reaching 25 kts at times out of the west. For DTW...Low cloudiness expected to work back into the airpsace over the next hour. Precipitation type concerns mitigated by temperatures still near 40 degrees this morning, supporting just rain. Window for rain to mix with snow mid-late afternoon as temperatures drop with the frontal passage. No accumulation expected. Westerly wind gusts to 25 kts accompanies this front. /DTW THRESHOLD PROBABILITIES... * High for ceiling 5000 ft or less through tonight. * High for rain as precipitation type this morning, transitioning to a rain snow mix during the afternoon. && .PREV DISCUSSION... Issued at 338 AM EST Tue Jan 23 2018 DISCUSSION... One more day of dealing with the stacked low pressure system that started moving into the region Monday. The surface low has positioned itself directly over mid MI as of 06Z this morning having just pulled a warm front up through southern MI. The surface trough is stretching back to the southwest as a result of the mid level closed low lagging behind. After a brief lull in rain showers early this morning behind the warm front, the next surge of moisture will get shoved into the area on the lead edge of the mid level cold pool this morning. As the surface low drifts east, the trailing trough axis will align through mid MI with deformation forcing with decent moisture keeping best coverage of showers across that area. Looking upstream at current radar, and comparing it to models, appears that the cold pool and lingering low level moisture will result in numerous showers through the day. Temperatures across SE MI will start the day off in the low 40s, but cooler air will spill back in through the day as the trailing trough/cold front works through. This will lead to ptype changing over from all rain to at least a mix of rain and snow by the time the moisture exits. Both the RAP and HRRR are in good agreement of an early temperature drop across the northern Saginaw Valley and tip of the Thumb leading to a early changeover to possibly all snow by 15-18Z. Temperatures south of I69 pretty much stay around 38 through most of the day which would keep mainly rain around. Other factor to consider is the depth of moisture. Looks like mid level moisture gets scoured out pretty early in the day with bulk of the saturated layer (up to 6kft) warmer than -10C. So even if cooler temperatures can work in, will there be ice crystals left in the column or more of a lingering light rain? In the end, the forecast will feature high POP, low QPF with any snow accumulations held generally north of M46. Will stay reserved with an inch or less of accumulation. The mid week period remains dry and cooler (more in line with seasonal normals) as broad surface ridge slides under the lingering mid level trough across the Great Lakes. Upper level ridge starts building back into the area Thursday night bringing the return of warm air and temperatures in the mid 40s. The next shortwave will pass through Ontario with troughing extending south into the plains states. The trough looks to slide through southern MI Friday night into Saturday bringing the next chance of precipitation. Looks like ptype will be mainly rain with main band of showers Saturday but a secondary cold front later in the weekend could produce some snow showers. MARINE... Low pressure centered over central Lake Huron this morning will lift northeast into Ontario during the daylight period. Moderate northerly winds currently residing north of this low over the north half of lake Huron will expand across the entire lake Huron basin as the low exits. This will be accompanied by colder air, which may lead to a brief period of gusts to near gales late this afternoon through early tonight. Winds and gusts will decrease Wednesday as weak high pressure lifts across the region. Relatively light winds will remain in place through the end of the week. Another increase in winds will come for the weekend. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR DISCUSSION...DRK MARINE.......MR You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Jan 23, 4:04 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 404 AM EST Tue Jan 23 2018 MIZ047>049-053-054-241000- Midland-Bay-Huron-Saginaw-Tuscola- 404 AM EST Tue Jan 23 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Rain will change to snow through the early afternoon with up to an inch of accumulation possible by this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ055-060>063-068>070-075-076-082-083-241000- Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland- Macomb-Washtenaw-Wayne-Lenawee-Monroe- 404 AM EST Tue Jan 23 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-241000- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 404 AM EST Tue Jan 23 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 11:45 PM EST | Special Weather Statement | DTX | Lenawee, Washtenaw | 45 min |
| Jan 23, 12:31 AM EST | Dense Fog Advisory | DTX | Bay, Huron, Midland, Saginaw, Sanilac, Tuscola | 3 hr |
| Jan 23, 12:37 AM EST | Special Weather Statement | DTX | Livingston, Oakland, Wayne | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.